Mississippi, 2023Drought in Mississippi, September 1 to 30, 2023
September 1 to 30, 2023 · NWS JAN · 33 events in 33 counties and zones
The combined effects of persistent above-normal temperatures and minimal precipitation starting in early July 2023 resulted in mounting drought impacts across portions of much of southern and central Mississippi. S.
Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combined effects of persistent above-normal temperatures and minimal precipitation starting in early July 2023 resulted in mounting drought impacts across portions of much of southern and central Mississippi. Through the month of September, D2 (Severe Drought) and D3 (Extreme Drought) conditions, as depicted on the U.S. Drought Monitor, expanded to affect areas generally from south of a line from Issaquena County to Neshoba County. D4 (Exceptional Drought) conditions developed through southwestern and central portions of the state including the Natchez, McComb, and Jackson areas. Average temperatures for the month in these areas ranged from 2 to 4 degrees F above normal, and several daily temperature records were set. Observed precipitation values ranged from 50 percent of normal to lower than 25 percent of normal. Soil moisture values continued to worsen through the month, with subsoil moisture values between 20 to 30 percent below normal for much of the affected area. This placed a severe stress on pastures for livestock and began to reduce expected yield from row crops. Pine plantations and Christmas tree farms experienced severe losses especially among younger trees. Streamflows on creeks and rivers were reduced.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 31, 11:25 PM CST, 35 minutes earlier.
Area forecast discussion, Aug 31, 11:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1225 AM CDT Fri Sep 1 2023
...New AVIATION...
.MESOSCALE UPDATE...
Issued at 934 PM CDT Thu Aug 31 2023
The forecast and forecast reasoning are on track this evening and
no significant changes were necessary in this near term update. /EC/
&&
.DISCUSSION...
Issued at 247 PM CDT Thu Aug 31 2023
Tonight and Tomorrow: Quiet conditions will prevail through tonight
as drier air is placed firmly over the area. Overnight will be
partly to mostly cloudy with temperatures ranging from the low 60s
to the low 70s. Overnight, moisture will increase as an upper
level low begins lifting into the area, and daytime heating will
bring chances for isolated to scattered showers and storms mainly
Friday afternoon east of I-55. While the air mass wont be as dry
on Friday, vegetation will remain very dry and thus a limited
fire danger will remain in the HWO for the area. /KP/
Friday night through Next Week...
This weekend, an upper level low will continue to hang over the
LA/TX state line, bring southerly flow and also some well needed
moisture to the region. Isolated showers and thunderstorms will be
possible throughout our forecast this weekend, especially areas
south of the Interstate 20 corridor. The greater chances for
thunderstorms will be near and along the coast according to
Showalter index totals. Nonetheless, the lack of sufficient
instability will keep our severe chances to a minimal as
thunderstorms will still struggle to maintain during the peak
heating hours.
By Sunday, our low pressure system will begin to maneuver
northwestward while a mid-upper level high simultaneously builds off
to our east-northeast. This will most of the southerly flow off to
our west, keeping our best rain chances to the west of Interstate
55. High temperatures throughout the weekend will be mainly in the
upper 80s to low 90s areawide. Early to mid next week, the low will
break down and upper level high will strengthen over the eastern US
CONUS, keeping most of the moisture to our west and drying out the
region again. Ridging promoted by this high pressure system will
also help temperatures increase back into the mid to upper 90s by
midweek. /LCP/
&&
.AVIATION...
(06Z TAFS)
Issued at 1215 AM CDT Fri Sep 1 2023
VFR conditions will prevail through much of the forecast period.
SHRA/VCTS will be possible this afternoon and even late morning
across the eastern portions of the area. GTR/PIB/HBG/MEI are
the main sites who will see chances of rain and strms which will
result in MVFR conditions for a couple of hours this afternoon
before returning to VFR. Winds will be N/NE/E and generally 10
mph or less. /JNE/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 93 72 88 71 / 30 30 60 30
Meridian 89 69 82 69 / 70 50 60 20
Vicksburg 94 71 91 71 / 10 10 50 20
Hattiesburg 92 72 88 72 / 70 60 80 40
Natchez 95 72 92 72 / 20 20 50 30
Greenville 89 69 89 71 / 10 10 30 10
Greenwood 91 71 88 71 / 20 10 30 10
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
KP/LCP/JNE
Hazardous weather outlook, Aug 31, 1:53 PM CST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
253 PM CDT Thu Aug 31 2023
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
012000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
253 PM CDT Thu Aug 31 2023
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana and central Mississippi.
.DAY ONE...Tonight and Friday
FIRE WEATHER
THREAT...Limited
TIMING...Friday
Extra caution is advised with open burning due to a combination
of dry conditions and low humidity. Please heed any local burn
bans.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.
52
&&
...HAZARD LEGEND...
*FIRE WEATHER*
Extreme...Extreme wildfire conditions are anticipated with
strong winds. Open burning should not be attempted and
wildfires will spread very rapidly. Fire control will be
very difficult, even for experienced fire fighters.
Significant...Conditions are expected such that open burning
should not be attempted. Any wildfires will spread rapidly.
Elevated...Any open burning is discouraged due to increased
wind, lower humidity, and recent dry conditions.
Remember to heed any local burn bans that are in effect!
Limited...Extra caution is advised with open burning due to
lower humidity or very dry conditions.
Remember to heed any local burn bans that are in effect!
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR FIRE WEATHER ISSUES...
Current Heat Information...
https://www.weather.gov/jan/safe_ExtremeHeat
Fire Weather...
https://www.weather.gov/jan/fireweather
Mississippi Forestry Commission...
https://www.mfc.ms.gov/
Fire Weather Outlook...
https://www.spc.noaa.gov/products/fire_wx/
Drought, Adams
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.483, -91.353 (the zone’s center; the record gives no point)
Drought conditions in Adams County intensified from D3 (Extreme Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.
Drought, Franklin
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.477, -90.898 (the zone’s center; the record gives no point)
Drought conditions in Franklin County intensified from D3 (Extreme Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.
Drought, Jefferson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.734, -91.037 (the zone’s center; the record gives no point)
Drought conditions in Jefferson County intensified from D3 (Extreme Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.
Drought, Lincoln
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.532, -90.454 (the zone’s center; the record gives no point)
Drought conditions in Lincoln County intensified from D3 (Extreme Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.
Drought, Marion
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.231, -89.822 (the zone’s center; the record gives no point)
Drought conditions in Marion County remained at D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.
Drought, Claiborne
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Claiborne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.974, -90.912 (the zone’s center; the record gives no point)
Drought conditions in Claiborne County intensified from D2 (Severe Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.
Drought, Copiah
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Copiah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.869, -90.449 (the zone’s center; the record gives no point)
Drought conditions in Copiah County intensified from D2 (Severe Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.
Drought, Lawrence
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lawrence forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.550, -90.107 (the zone’s center; the record gives no point)
Drought conditions in Lawrence County intensified from D2 (Severe Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.
Drought, Jefferson Davis
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Jefferson Davis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.570, -89.823 (the zone’s center; the record gives no point)
Drought conditions in Jefferson Davis County intensified from D2 (Severe Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.
Drought, Hinds
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Hinds forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.267, -90.443 (the zone’s center; the record gives no point)
Drought conditions in Hinds County intensified from D2 (Severe Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.
Drought, Rankin
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Rankin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.264, -89.946 (the zone’s center; the record gives no point)
Drought conditions in Rankin County intensified from D2 (Severe Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.
Drought, Simpson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Simpson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.913, -89.919 (the zone’s center; the record gives no point)
Drought conditions in Simpson County intensified from D2 (Severe Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.
Drought, Covington
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Covington forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.633, -89.553 (the zone’s center; the record gives no point)
Drought conditions in Covington County intensified from D2 (Severe Drought) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.
Drought, Warren
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Warren forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.357, -90.852 (the zone’s center; the record gives no point)
Drought conditions in Warren County intensified from D2 (Severe Drought) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.
Drought, Forrest
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Forrest forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.189, -89.258 (the zone’s center; the record gives no point)
Drought conditions in Forrest County intensified from D2 (Severe Drought) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.
Drought, Lamar
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lamar forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.206, -89.509 (the zone’s center; the record gives no point)
Drought conditions in Lamar County intensified from D2 (Severe Drought) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.
Drought, Issaquena
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Issaquena forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.741, -90.989 (the zone’s center; the record gives no point)
Drought conditions in Issaquena County intensified from D1 (Moderate Drought) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.
Drought, Sharkey
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Sharkey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.880, -90.813 (the zone’s center; the record gives no point)
Drought conditions in Sharkey County intensified from D1 (Moderate Drought) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.
Drought, Yazoo
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Yazoo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.780, -90.396 (the zone’s center; the record gives no point)
Drought conditions in Yazoo County intensified from D1 (Moderate Drought) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.
Drought, Leake
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Leake forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.754, -89.524 (the zone’s center; the record gives no point)
Drought conditions in Leake County intensified from D1 (Moderate Drought) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.
Drought, Jones
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.623, -89.169 (the zone’s center; the record gives no point)
Drought conditions in Jones County intensified from D1 (Moderate Drought) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.
Drought, Humphreys
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Humphreys forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.129, -90.527 (the zone’s center; the record gives no point)
Drought conditions in Humphreys County intensified from D0 (Abnormally Dry) to D2 (Severe Drought) as depicted on the U.S. Drought Monitor.
Drought, Holmes
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Holmes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.124, -90.092 (the zone’s center; the record gives no point)
Drought conditions in Holmes County intensified from D0 (Abnormally Dry) to D2 (Severe Drought) as depicted on the U.S. Drought Monitor.
Drought, Attala
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Attala forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.086, -89.581 (the zone’s center; the record gives no point)
Drought conditions in Attala County intensified from D0 (Abnormally Dry) to D2 (Severe Drought) as depicted on the U.S. Drought Monitor.
Drought, Neshoba
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Neshoba forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.754, -89.118 (the zone’s center; the record gives no point)
Drought conditions in Neshoba County intensified from D0 (Abnormally Dry) to D2 (Severe Drought) as depicted on the U.S. Drought Monitor.
Drought, Newton
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Newton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.400, -89.119 (the zone’s center; the record gives no point)
Drought conditions in Newton County intensified from D0 (Abnormally Dry) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.
Drought, Jasper
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Jasper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.019, -89.119 (the zone’s center; the record gives no point)
Drought conditions in Jasper County intensified from D0 (Abnormally Dry) to D3 (Extreme Drought) as depicted on the U.S. Drought Monitor.
Drought, Carroll
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Carroll forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.449, -89.920 (the zone’s center; the record gives no point)
Drought conditions in Carroll County intensified from D0 (Abnormally Dry) to D2 (Severe Drought) as depicted on the U.S. Drought Monitor.
Drought, Montgomery
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.494, -89.616 (the zone’s center; the record gives no point)
Drought conditions in Montgomery County intensified from D0 (Abnormally Dry) to D2 (Severe Drought) as depicted on the U.S. Drought Monitor.
Drought, Grenada
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Grenada forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.770, -89.802 (the zone’s center; the record gives no point)
Drought conditions in Grenada County intensified from D0 (Abnormally Dry) to D2 (Severe Drought) as depicted on the U.S. Drought Monitor.
Drought, Smith
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.018, -89.507 (the zone’s center; the record gives no point)
Drought conditions in Smith County intensified from D1 (Moderate Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.
Drought, Scott
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Scott forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.406, -89.538 (the zone’s center; the record gives no point)
Drought conditions in Scott County intensified from D1 (Moderate Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.
Drought, Madison
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Madison forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.635, -90.034 (the zone’s center; the record gives no point)
Drought conditions in Madison County intensified from D1 (Moderate Drought) to D4 (Exceptional Drought) as depicted on the U.S. Drought Monitor.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in California, September 1 to 2, 20233 deaths · 9 events
- Flash Flooding and Hail in Nevada, September 1 to 2, 20232 deaths · $674,000 · 54 kt wind · 18 events
- Flash Flooding and Dust Storm in California, September 1, 2023$30 million · 52 kt wind · 25 events
- Wildfire in Washington, September 1 to 11, 2023$75 million · 2 events
- Wildfire in Idaho, September 1 to 25, 2023$24 million · 1 event
- Drought in Louisiana, September 1 to 30, 2023$7.0 million · 9 events
- Wildfire in Colorado, September 1 to 5, 2023$4.0 million · 1 event
- Flash Flooding and Damaging Winds in California, September 1 to 2, 2023$1.2 million · 72 kt wind · 25 events
- Wildfire in Washington, September 1 to 5, 2023$2.4 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$1.0 million · 1 event
- Drought in Kansas, September 1 to 30, 2023$950,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146063, 1146064, 1146065, 1146066, 1146067, 1146068, 1146069, 1146070, 1146071, 1146072, 1146073, 1146074, 1146075, 1146076, 1146077, 1146078, 1146079, 1146080, 1146081, 1146082, 1146083, 1146084, 1146085, 1146086, 1146087, 1146088, 1146089, 1146090, 1146091, 1146093, 1146094, 1146095, 1146096.